South Dakota, 2016

Hail and Damaging Winds in South Dakota, August 2 to 4, 2016

August 2 to 4, 2016 · NWS ABR · 13 events in 7 counties and zones

A cold front pushing east along with strong winds off the surface brought severe thunderstorms to parts of central and northeast South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A cold front pushing east along with strong winds off the surface brought severe thunderstorms to parts of central and northeast South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 2, 10:20 PM MST, 40 minutes earlier.

Area forecast discussion, Aug 2, 10:20 PM MST, 40 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
1220 AM CDT WED AUG 3 2016

.UPDATE...
Issued at 632 PM CDT TUE AUG 2 2016

Storms have developed across Wyoming, Montana and far southwestern
SD this evening. These are expected to continue to move farther
east and possibly impact north central SD by late this evening. No
changes made to POP timing at this point. Forecast is on track.

&&

.SHORT TERM...(This Evening through Thursday Night)
Issued at 254 PM CDT TUE AUG 2 2016

Heat and storm chances are the main issue to deal with in the short
range. For tnt expect a fairly tranquil situation across the CWA.
LLJ/weak PV anomaly may bring some activity to the northwest CWA
late tnt, and some of those showers/storms may make it past the MO
valley before dissipating. On Wednesday a frontal boundary will
start moving toward the western forecast area by late afternoon.
This front will likely be the main focus for convection.  However,
there are some caveats.  A warm EML will spread out across the
region a head of the front, with capping being somewhat of a
concern. But, the combination of hot temperatures, steepening lapse
rates, and frontal convergence will likely be enough to pop the cap.
Still not sure about coverage of storms, but with increasing deep
layer shear as mid level trof approaches, we could end up with a
line of storms which is what some CAM solutions are progging.

The remainder of the short range should be fairly tranquil as sfc
high builds into the region along with much drier air. As for
temperatures, Wednesday should be quite hot with h85 temps hitting
+25-+29C across much of the CWA.  Suspect areas around the MO valley
could see the century mark, especially if they are able to mix out
the ll moisture.  Further east the high dewpoints will probably hold
temperatures back some, but mid 90s look good for now.  A heat
advisory may be need for the MO valley on Wednesday, but not certain
about temps so will hold off for now.

.LONG TERM...(Friday through Tuesday)
Issued at 254 PM CDT TUE AUG 2 2016

Surface high pressure will be over the area on Friday, with dry
conditions and pleasant temperatures expected. Also, with the
overall drier air mass associated with the high, dewpoints are
forecast to only be in the 50s. This high begins to exit the region
late Saturday with conditions remaining mostly dry through the
weekend. By early next week, conditions appear to become a bit more
unsettled again as return flow moisture and instability move back
into the region. Surface low pressure sets up west of the CWA and
may eventually move through the region sometime early next week.
Still some issues amongst the models in regards to the surface
trough movement. SuperBlend pops towards the end of the period seem
to be a bit overdone at times, but hard to pinpoint any totally dry
periods with confidence, so left things alone at this time.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1220 AM CDT WED AUG 3 2016

VFR conditions are expected through the period, except in the
vicinity of stronger thunderstorms. Still some uncertainty regarding
evolution of tonight's storms and timing of the cold front induced
storms Wednesday evening. Currently storms are moving east, but
remain between KPIR and KMBG. Added VCTS to KPIR/KMBG for a few
hours tonight.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...Wise
SHORT TERM...TDK
LONG TERM...TMT
AVIATION...Connelly
Hazardous weather outlook, Aug 2, 2:14 AM MST, 20 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
414 AM CDT TUE AUG 2 2016

SDZ003-004-009-015-030915-
CORSON-CAMPBELL-WALWORTH-DEWEY-
414 AM CDT TUE AUG 2 2016 /314 AM MDT TUE AUG 2 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE LATER TONIGHT. SEVERE STORMS ARE NOT
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONG COLD FRONT WILL CROSS THE REGION WEDNESDAY NIGHT THROUGH
THURSDAY MORNING. THIS FRONT WILL BRING THE POTENTIAL FOR SEVERE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ039-046-SDZ005>008-010-011-016>023-033>037-045-048-051-030915-
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-
SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
414 AM CDT TUE AUG 2 2016 /314 AM MDT TUE AUG 2 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONG COLD FRONT WILL CROSS THE REGION WEDNESDAY NIGHT THROUGH
THURSDAY MORNING. THIS FRONT WILL BRING THE POTENTIAL FOR SEVERE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SD

In the hours before

Special weather statement, Aug 2, 9:06 PM MST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1006 PM MDT TUE AUG 2 2016

SDZ015-033-030445-
DEWEY SD-STANLEY SD-
1006 PM MDT TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN STANLEY AND SOUTH
CENTRAL DEWEY COUNTIES UNTIL 1045 PM MDT...

AT 1006 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES WEST OF MISSION RIDGE...OR 18 MILES SOUTHEAST OF EAGLE BUTTE...
MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MISSION RIDGE.

LAT...LON 4485 10114 4500 10082 4466 10068 4469 10114
TIME...MOT...LOC 0406Z 255DEG 20KT 4476 10106

WISE
Special weather statement, Aug 2, 10:12 PM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1212 AM CDT WED AUG 3 2016

SDZ015-033>035-030600-
SULLY SD-DEWEY SD-HUGHES SD-STANLEY SD-
1212 AM CDT WED AUG 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SULLY...STANLEY...
NORTHWESTERN HUGHES AND DEWEY COUNTIES UNTIL 100 AM CDT/MIDNIGHT
MDT/...

AT 1211 AM CDT/1111 PM MDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF ISABEL
TO NEAR BUNKER. MOVEMENT WAS EAST AT 40 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
EAGLE BUTTE...LANTRY...SANSARC...MISSION RIDGE...
OKOBOJO POINT REC AREA...LITTLE BEND REC AREA...
OAHE MISSION REC AREA...COW CREEK REC AREA...PARADE...BROWN CHURCH...
GREEN GRASS...LITTLE MOREAU REC AREA...WHITE HORSE...RIDGEVIEW...
BUSH'S LANDING...SPRING CREEK REC AREA...WEST SHORE REC AREA...
BUNKER...PROMISE AND CHANTIER CREEK RECREATION AREA.

LAT...LON 4535 10148 4543 10056 4419 10040 4417 10116
      4499 10114 4500 10150
TIME...MOT...LOC 0511Z 271DEG 35KT 4531 10133 4427 10100

SD

The radar

The Rapid City radar (KUDX), 157 km away, was scanning. The volume nearest the first event began at 05:58 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Stanley

When
August 2, 11:00 PM MST
Where
Stanley County, 5.43 mi E of Hayes Airstrip
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.370, -100.890

Golf ball size hail caused damage to the house siding and vehicles.

Thunderstorm Wind, Jones

When
August 3, 7:20 PM CST
Where
Jones County, 3.99 mi NNW of Okaton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.920, -100.940

Sixty mph winds were estimated.

Thunderstorm Wind, Stanley

When
August 3, 6:50 PM MST
Where
Stanley County, 8.8 mi SSW of Lacy
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
44.390, -100.770

Thunderstorm Wind, Jones

When
August 3, 7:52 PM CST
Where
Jones County, 12.56 mi E of Westover
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.730, -100.420

Sixty mph winds were estimated.

Thunderstorm Wind, Hughes

When
August 3, 8:08 PM CST
Where
Hughes County, Pierre
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.370, -100.330

Thunderstorm Wind, McPherson

When
August 3, 9:46 PM CST
Where
McPherson County, 6.32 mi WNW of Long Lake
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.930, -99.340

Seventy mph winds downed several trees.

Thunderstorm Wind, McPherson

When
August 3, 10:14 PM CST
Where
McPherson County, 0.48 mi E of Langlake
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.850, -99.210

A large tree was downed by seventy mph winds.

Thunderstorm Wind, McPherson

When
August 3, 10:14 PM CST
Where
McPherson County, 5.68 mi WSW of Long Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.850, -99.340

Sixty mph winds were estimated.

Thunderstorm Wind, McPherson

When
August 3, 10:15 PM CST
Where
McPherson County, 5.68 mi WSW of Long Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.850, -99.340

Sixty mph winds were estimated.

Thunderstorm Wind, Brown

When
August 3, 10:42 PM CST
Where
Brown County, 1.19 mi NNW of Winship
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
45.936, -98.528

Thunderstorm Wind, Brown

When
August 3, 11:10 PM CST
Where
Brown County, 3.49 mi N of Hecla
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.930, -98.140

Some trees were downed by seventy mph winds.

Thunderstorm Wind, Hand

When
August 4, 1:50 AM CST
Where
Hand County, 5.49 mi E of Danforth
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
44.240, -98.770

Thunderstorm Wind, Buffalo

When
August 4, 1:59 AM CST
Where
Buffalo County, 3.49 mi N of Gann Vly
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
44.080, -98.990

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656796, 656815, 656816, 656817, 656818, 656804, 656806, 656812, 656813, 656819, 656814, 656820, 656821.